Texas, 2020Drought in Texas, March 31, 2020
March 31, 2020 · NWS BRO · 2 events in 2 counties and zones
The lack of rainfall combined with continued record to near-record heat in March worsened drought near the Lower Texas coast to Extreme levels. Grassland was completely dried up (straw colored) while trees such as mesquite and ash re-leafed with the onset of meteorological spring.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lack of rainfall combined with continued record to near-record heat in March worsened drought near the Lower Texas coast to Extreme levels. Grassland was completely dried up (straw colored) while trees such as mesquite and ash re-leafed with the onset of meteorological spring.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 30, 11:35 PM CST, 25 minutes earlier.
Area forecast discussion, Mar 30, 11:35 PM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1235 AM CDT Tue Mar 31 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Satellite images and surface observations indicate
mostly high clouds moving across the CWA late tonight. Expect MVFR
conditions to develop across the Rio Grande Valley the rest of
tonight into early Tuesday morning as low clouds/fog develop along
and ahead of a weak cold front moving through deep south Texas
Tues morning. VFR conditions will prevail Tues afternoon as
surface high pressure builds into the area in the wake of the
front.
&&
.PREV DISCUSSION... /issued 645 PM CDT Mon Mar 30 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Mainly high clouds prevail across deep south Texas
early this evening. Low ceilings are expected to return late
this evening or overnight, ahead of an approaching weak cold
front. MVFR with intermittent IFR ceilings will be possible late
tonight, through about 14-15z Tuesday. The front is expected to
move through the area by mid morning. Clouds will clear west to
east through the morning behind the front as drier air filters
into the region, VFR conditions return by late Tuesday morning.
Light to moderate northwest winds Tuesday morning will become
north to northeast in the afternoon.
PREV DISCUSSION... /issued 320 PM CDT Mon Mar 30 2020/
SHORT TERM (Tonight through Tuesday Night): GOES-16 visible
satellite imagery shows a plethora of low and high level clouds
cross Deep South Texas. This cloud cover has made it difficult for
diurnal heating to occur in spots -- especially across Starr,
Zapata, and Jim Hogg Counties, where temperatures are struggling
to get out of the 70s as of 2 PM CDT. Meanwhile, where more
turbulent mixing has occurred, generally east of US-281/I-69C,
temperatures have climbed into the mid-upper 80s. As a warm front
continues to lift into central Texas, lows tonight will remain
very mild and humid, with upper 60s/lower 70s anticipated again.
Recent KCRP doppler radar scans show only a few very light showers
remaining across parts of Brooks and Kenedy Counties. Shower
chances will end completely over the next hour or two, and rain
chances are not likely through the remainder of the short-term
period.
Surface low pressure will develop in the Texas Panhandle later this
afternoon or early evening. This low will move across northern Texas
late tonight and into tomorrow morning, dragging a weak cold front
across western/central Texas as a result. The front is expected to
move through the Northern Ranchlands early tomorrow morning,
reaching the lower Rio Grande Valley by late tomorrow morning.
Moisture will be limited along and ahead of the front; thus rain
chances will be very low. Very dry air will entrain into the region
behind the front and clouds will clear (see fire weather discussion
below for more information on RH values). This very dry air will
help really heat temperatures up tomorrow afternoon, with highs
expected to reach the 90s in most locations; some locations may even
reach the mid-upper 90s. The cooler and drier airmass will really be
felt Tuesday night, with low temperatures anticipated to be 5 to 10
degrees cooler than tonight.
LONG TERM (Wednesday through Monday): Shallow 500 mb ridging will
build back in place over southern TX starting Wed with several
areas of 500 mb PV pushing into the mean ridge position. This will
quickly break down the ridge axis on Thur and Fri. Meanwhile, a
series of 500 mb short waves will carve out a larger trough axis
across the northwestern and northern sections of the lower 48
states later this week. This will push a pretty strong cold front
into north TX Thur Night into Fri. Moisture will return over
southern TX as this front moves southwards. Neither the GFS and
ECMWF models push this front all the way through the RGV and both
tend to stall this front right over the region as a stationary
front this weekend. This front combined with the decent moisture
return will increase the conv potential for the RGV and the
northern Ranchlands starting Fri and continuing into the weekend.
500 mb ridging and drier/more stable air will then start moving
into the region next week which will diminish the conv potential.
Overall 7 Day QPF amounts over the region today generally range
from 0.25 through around 0.75 inches through next Sun. This may
help somewhat with the ongoing drought conditions but will
definitely not end it.
The GFS and ECMWF models are still showing pretty good agreement
in the overall pattern through Day 7/8 and will stick close to a
model consensus for both temps and pops for this upcoming period.
Accordingly, the longer range forecast confidence is above average
today.
MARINE (Now through Tuesday Night): Seas were near 4.5 feet with
southeast winds near 15 knots at buoy020 early this afternoon. Light
to moderate southeast to south winds will prevail across the coastal
waters this evening and overnight ahead of weak cold front that will
pass over the coastal waters mid-late morning tomorrow. Light south
winds tonight will shift to the north behind the front tomorrow
morning, but remain light. Winds will gradually turn more northeast
Tuesday afternoon as strong high pressure settles in over northern
Texas. Seas will remain generally low or moderate through the
forecast period, around 2 to 4 feet on the Gulf waters and a light
to moderate chop on the bay. Small Craft Advisories and SCEC
conditions are not anticipated.
Wednesday through Saturday Night: Persistent surface ridging over
the Gulf Coast and the Gulf of Mexico later this will maintain a
fairly steady E-SE low level flow through next Sat. Expect
moderate Bay and Gulf conditions to prevail in the longer range
period with no strong indications of sustained SCA conditions.
Isolated thunderstorms will be the main threat for mariners
for both Fri and Sat as the cold front pushes into the region.
Fire Weather (Tuesday): A weak and dry cold front is still on track
to move through the Rio Grande Valley Tues morning and much drier
air will filter into deep south Texas by the afternoon. With
temperatures expected to reach the lower-mid 90s across most of the
CWA Tues afternoon...relative humidity values will fall below 20
percent across most of region during the afternoon hours. The lowest
relative humidity values will occur between noon and 6 PM CDT across
Zapata, Jim Hogg, and Starr Counties, with single digit values
possible in these counties. Neither elevated nor critical fire
weather conditions are expected at this time due to the 20 foot
winds forecast to be below 15 miles per hour during this time-frame.
However, with fine fuels still cured in most locations west of I-
69C, outdoor burning is still not recommended. A fire danger
statement will likely be needed for most of the BRO CWA tomorrow.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
61/62
Hazardous weather outlook, Mar 30, 2:50 PM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
350 PM CDT Mon Mar 30 2020
TXZ248>257-351-353-312100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
350 PM CDT Mon Mar 30 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
The threat of rip currents remains moderate for area beaches.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A slight threat for fire spread and growth Tuesday afternoon as
relative humidity falls between 12 and 25 percent and north winds
increase between 10 and 15 mph. Areas along west of Interstate 69
E will see the highest threat.
An elevated threat of rip currents along area beaches may be
possible at times Wednesday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-312100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
350 PM CDT Mon Mar 30 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cameron
- When
- March 31, 12:00 AM CST to 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Extreme (D3) level drought developed in southeast Cameron County, from west of Brownsville to Rio Hondo and points east, on March 31st due to continued lack of rainfall and record to near-record warm to hot temperatures. Grasslands turned to straw while trees filled out as spring continued.
Drought, Coastal Cameron
- When
- March 31, 12:00 AM CST to 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Extreme (D3) level drought developed in southeast Cameron County, including all populated coastal communities (South Padre, Port Isabel, and Laguna Vista) on March 31st due to continued lack of rainfall and record to near-record warm to hot temperatures. Grasslands turned to straw while trees filled out as spring continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 31, 2020EF2 · 22 events
- Damaging Winds in Georgia, March 31, 2020$549,000 · 70 kt wind · 14 events
- Tornadoes and Damaging Winds in Georgia, March 31, 20201 injured · $59,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Florida, March 31, 2020$54,000 · EF1 · 11 events
- Flood in North Dakota, March 31, 2020$250,000 · 1 event
- Damaging Winds in Mississippi, March 31, 2020$41,000 · 52 kt wind · 11 events
- Tornado and Damaging Winds in Mississippi, March 31, 2020EF1 · 3 events
- Tornadoes and Damaging Winds in Florida, March 31, 2020$1,000 · EF0 · 13 events
- Damaging Winds in Alabama, March 31, 202070 kt wind · 11 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 31, 20208 events
- Damaging Winds in Alabama, March 31, 2020$2,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, March 31, 202050 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883562, 883563.